| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


TSH Medication
March 2001

Q. I read that the person with low TSH test should decrease thyroid medication, but my doctor increased the medication and my TSH test became still lower. My T3 is 33.3 (normal levels 23-36) and my T4 is 11.3 (normal levels 4.8-12.8), but my TSH is <0.05 (normal levels 0.3-5.7). Is my doctor wrong? 3 years ago my TSH was 0.81 (0.50-4.00) and T3 uptake was 28.5 (26.0-37.0).

Since then my doctor increased my medication twice from .15 Synthroid to .25 Levothroid. What should I do, if anything? I am 80 years old and I have been on thyroid medication for 45 years. Are there any other test I can have to find why my TSH is so low? Do I take to much medication? I take many supplements to boost my immune system. Could it be that these supplement help my natural thyroid hormones to increase? I would appreciate any information you can give me.

A. There are three common thyroid tests. The TSH measures a hormone that helps regulate the thyroid in your body; the T3 and T4 are the two main thyroid hormones. A state of hyperthyroidism occurs when the T3 and the T4 are high, and hypothyroidism occurs when the T3 and T4 are low. When the T3 and the T4 are high, the TSH drops in an attempt to lower your thyroid hormones. When the T3 and T4 are low, the TSH rises in order to increase the thyroid hormones. Thus you are correct that a person with a low TSH usually has high T3 and T4. Usually that person should decrease the thyroid medication. Unfortunately, many people are like you, where one of the three tests (the TSH in your case) is abnormal and the others are normal. It is sometimes difficult to know what to do in these cases.

In my opinion (and without knowing more of your history and not having examined you this is a tough call) it would be more likely that you would need a lower thyroid dose than a higher thyroid dose. For this reason, I support your questioning what your physician is doing. The action is simple: You should either question your doctor, asking him or her to explain why the thyroid dose continues to be increased while your TSH is low, or you get a second opinion from another doctor. In either case, you should be happy understanding your treatment regimen in a few weeks.

Disclaimer Back to Ask the Medical Experts